Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Weight gain due to Cytomel and Levoxyl, do not want to quit thyroid medicine. Should I try testosterone?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 297 Questions
I am having trouble with weight gain on cytomel 5mcg and levoxyl 25mcg, i gained 10 pounds in 6 months and cant lose it regardless of diet and 5 day aweek workouts. Now my chesterol is 224 and my trigycerides are up, blood glucose is 112. I used to take andrgogel 2.5 grams but my prostatitis and bph were acting up. Now my endo. thinks I should go back on the testotrerone to reduce fat and breast enlargement. My urologist is skeptical i am on hytrin 2mg-is there something better to take for that-i cant use flomax it gave me retrograde ejaculatuon and severe gum pain. The other endo I consulted thinks I have too much estrogen level 60. she wants to increase testoterone too but may want to use arimidex-what do you think of that. My family doctor says just stay on the thyroid meds as my tsh was 4.55 before and now it is 1.21 but I feel more energy but still cant lose a pound. What can I do, I do not want weight related problems but dont want to quit the thyroid meds if i need them, and should i try testoterone too, and what can help the bph/prostatitis. thank you. XXXXXXX
Posted Tue, 8 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. V. Kumaravel 19 hours later

Thanks for your query.

I do understand that you are 62 year male with hypothyroid, hypogonadism, BPH, high cholesterol and concerned about weight loss.

Twenty-five mcg of liothyronine (cytomel) is equivalent to approximately 0.1 mg of Levothyroxine(Levoxyl). Currently your TSH is normal with cytomel 5mcg and levoxyl 25mcg, and hence you can continue the current dose of thyroxine.

I would not personally suggest you testosterone treatment considering your PSA value and prostatic enlargement. When you take testosterone there is probability that your breast can enlarge, combining with arimidex might help, but I am not for it.

I think there are lots of drugs like prozozin, tamsulosin, flutamide and many more areavailable for BPH and you can take any of these in consultation with your urologist.

If you can increase your workout and excercise you can reduce weight. i can also try a custamised meal plan in consultation with your nutritional counseller.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Weight gain due to Cytomel and Levoxyl, do not want to quit thyroid medicine. Should I try testosterone? 3 hours later
which is more likely to cause weith gain for me the thyroid medications or testoterone replacement? Thank you.
Answered by Dr. V. Kumaravel 6 hours later

Thanks for the follow-up.

Hypothyroidism (Low thyroid hormone) can result in weight gain, thyroxine will never cause weight gain. In fact it will help reduce your weight that was contributed by hypothyroidism.

Testosterone helps to increase your muscle mass and redistribution of fat. Some people feel that they have increased their weight because of building muscle mass or some can have minimal water retention, but usually it does not cause significant weight gain.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor